MAUDE Adverse Event Report: COVIDIEN VISI-PRO BALLOON-EXPANDABLE STENT SYSTEM; CATHETER, BILIARY, DIAGNOSTIC

COVIDIEN VISI-PRO BALLOON-EXPANDABLE STENT SYSTEM; CATHETER, BILIARY, DIAGNOSTIC
Catalog Number PXB35-08-57-135
Medical Device Problem Codes Burst Container or Vessel (1074); Device Dislodged or Dislocated (2923); Material Deformation (2976)
Health Effect - Clinical Codes Stroke/CVA (1770); Patient Problem/Medical Problem (2688); Device Embedded In Tissue or Plaque (3165)
Date of Event 01/25/2017
Type of Reportable Event Serious Injury
Event or Problem Description
The physician intended to use a visi-pro stent during procedure for treatment of the left mid common iliac artery.The calcified lesion exhibited little tortuosity and moderate calcification with cto 100% stenosis.Lesion length was reported as 50mm and artery diameter was 9mm.A 6f x 90cm sheath was placed in the brachial artery.Physician crossed the cto of common iliac and external iliac with a.035 glidewire and.035 catheter.Physician predilated lesion with multiple inflations with a 6x150 evercross balloon.Embolic protection was not used.Physician then placed an 8x150x150 everflex entrust into the external iliac and extending into the common iliac.An area of approximate 9x50mm was left and physician attempted to deploy the 8x57x135 visi-pro stent.There was no damage noted to the packaging of the device.There was no issue when removing the device from the hoop/tray.The device was prepped per ifu with no issues identified.The device did not pass through a previously deployed stent.There was no resistance encountered when advancing the device.Excessive force was not used.The proximal 2/3 of the stent began to deploy correctly.The distal 1.3 of the stent was not deploying.X-ray tech noted that they were having trouble maintaining pressure in the indeflator.The last 3-4 mm of the stent partially deployed leaving an undeployed area of stent.Upon attempting to remove the balloon the stent was pulled into the distal aorta.It is reported that stent dislodgement occurred during removal following failed delivery.The physician was able to remove the balloon leaving the stent free floating in the distal aorta.Damage to the sheath and glidewire were noticed.Physician switched out sheath and wire for new.Physican made multiple attempts to push the stent into the iliac artery with a 6f mpa catheter.The dislodged stent was pushed into right external iliac artery with a 6 f mpa catheter and then a wire was passed through the stent and the stent was dilated with a 5x60 balloon and a 10 x 40 balloon.Then a left femoral access was performed a 7f short sheath was placed.The physician accessed the right femoral artery and used an 8x40mm everflex balloon to keep the stent from moving while the phy sician wired through the stent.A.035 glidewire crossed the lesion.Physician ballooned the stent in right external iliac artery with a 5x60 balloon and a 10 x40 balloon.Physician placed a 9x57 stent in the left common iliac to complete the procedure.It is reported that a balloon burst/leak (pin hole) occurred during visi-pro stent deployment.An inflation device was used to inflate the balloon.Balloon inflation difficulties occurred during stent deployment.The device was inflated to approximately 12 atm but the inflation device could not hold pressure.Contrast ran out of inflation device.It is reported that it appears as if a hole was in the balloon in the area about 2/3 down the balloon.One inflation was applied to the device prior to the issue occurring.The stent needed to be post dilated with another balloon.The stent was implanted.Case duration was reported as 9.30 to 12.00.A stroke alert was called approximately 6 hours after completion of the case.Patient was transferred to radiology for a ct scan.Physician stated that there is no way possible that embolization could have went to brain from the area of distal aorta and iliac where the stent was.Additional information received indicated that it was confirmed that the patient had a stroke of the ophthalmic artery.Patient was discharged 48 hours post procedure and is doing well according to the physician.
 
Additional Manufacturer Narrative
Cine image review: six photographs of cines were received for evaluation.Cine 1 is of a support catheter in the targeted vessel with an injection of contrast flowing through the vessel.Cine 2 is of a guidewire in the targeted vessel.The vessel in the cine exhibits calcification and some degree of tortuosity.Cine 3 exhibits a free floating partially deployed stent in the right external iliac artery.The proximal end of the stent exhibits total expansion.Approximately two-thirds of the proximal end of the stent exhibit even expansion.Approximately one-third of the stent exhibits uneven or little expansion.Cine 4 exhibits the balloon expandable stent fully expanded in the vessel.Cine 5 exhibits a guidewire running through the left common iliac.Cine 6 exhibits a non-medtronic stent implanted in the left common iliac.Evaluation summary: the visi-pro balloon-expandable biliary stent system was received for evaluation.The metal wire from the support catheter was wrapped around the balloon and guidewire.The balloon chamber contained sanguine colored fluid.A 10cc water filled syringe was attached to the inflation luer lock on the y-manifold.The syringe was manually pressurized and a pinhole leak in the balloon chamber was noted.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
VISI-PRO BALLOON-EXPANDABLE STENT SYSTEM
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key6348641
Report Number2183870-2017-00079
Device Sequence Number13686214
Product Code FGE
UDI-Device Identifier00821684036532
UDI-Public00821684036532
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K061566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2019
Device Catalogue NumberPXB35-08-57-135
Device Lot NumberA323733
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2017
Initial Date Received by Manufacturer 01/25/2017
Supplement Date Received by ManufacturerNot provided
02/22/2017
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date03/22/2017
09/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight113